Introduction Acute dystonia is characterised by involuntary and sustained muscular contractions, which cause repetitive and torsional movements and/or anomalous postures. It is usually caused by drugs such as neuroleptics and antiemetics. Normally, the disorder is expressed with oromandibular involvement, axial dystonia, retrocolis or oculogyric crisis. Its symptoms develop within the first 72 hours after drug administration.
Case report A 16 year-old female, with no personal relevant history, went to the emergency room because of a sudden up and to the right conjugated, involuntary and intermittent deviation of eyes, with an evolution hour. She denied any symptoms. In the day before, because persistent vomiting, she appealed to the assistant physician and was medicated with metoclopramide. Physical examination showed up and to the right conjugated deviation of eyes, with no other changes. The hypothesis of acute dystonia induced by metoclopramide was raised. Biperidene 5 mg was administered with complete reversal of the condition in 45 min.
Discussion/conclusion: The clinical case described intend to alert to the risk of extrapyramidal disorders associated with metoclopramide. According to the new recommendations of the European Medicines Agency in children and adolescents, metoclopramide should only be used as a second-line option for prevention of delayed chemotherapy-induced nausea and vomiting and treatment of established post-operative nausea and vomiting. In other disorders, the benefits of this drug are not greater than the risks of side effects. Therefore, this medicinal product should not be used in the treatment of vomiting of probable infectious aetiology.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.